Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 20, 2008, 7:42 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2008, 7:42 PM MDT (01:42 UTC)
- Expired
- May 20, 2008, 8:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 60 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:00 PM MDT | TSTM WND GST 60 | Highwood, MT | |
| May 20, 8:03 PM MDT | TORNADO 0 | 6 Nnw Highwood, MT | TORNADO REPORTED BETWEEN CARTER AND HIGHWOOD...EAST OF THE MISSOURI RIVER. SEVERAL WITNESSES. PHOTOS INDICATED SWIRLING DUST AND DIRT IN A SHALLOW COLUMN NEAR THE GROUND WITH NO CONNECTING FUNNEL CLOUD TO CLOUD ALOFT. FORMED ALONG GUST FRONT. APPEARED TO BE GU |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3180 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 210143 SVRTFX MTC013-015-210230- /O.NEW.KTFX.SV.W.0003.080521T0142Z-080521T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 742 PM MDT TUE MAY 20 2008 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 830 PM MDT * AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF BELT...MOVING NORTHEAST AT 41 MPH. * LOCATIONS IN THE WARNING INCLUDE BELT AND HIGHWOOD. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE LIKELY WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4789 11040 4768 11020 4731 11101 4752 11120 TIME...MOT...LOC 0142Z 236DEG 36KT 4747 11099 $$ ZUMPFE
2 follow-up statements
000 WWUS55 KTFX 210216 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 816 PM MDT TUE MAY 20 2008 MTC013-015-210230- /O.CON.KTFX.SV.W.0003.000000T0000Z-080521T0230Z/ CHOUTEAU MT-CASCADE MT- 816 PM MDT TUE MAY 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR EAST CENTRAL CASCADE AND SOUTH CENTRAL CHOUTEAU COUNTIES... AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF HIGHWOOD...OR 14 MILES SOUTH OF FORT BENTON...MOVING NORTHEAST AT 41 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL CHOUTEAU COUNTY AT 830 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4789 11040 4768 11020 4731 11101 4752 11120 TIME...MOT...LOC 0216Z 236DEG 36KT 4766 11057 $$ ZUMPFE
000
WWUS55 KTFX 210232
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
830 PM MDT TUE MAY 20 2008
MTC015-210245-
/O.CON.KTFX.TO.W.0001.000000T0000Z-080521T0245Z/
CHOUTEAU MT-
830 PM MDT TUE MAY 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR WESTERN
CHOUTEAU COUNTY...
AT 829 PM MDT...A TORNADIC THUNDERSTORM WAS LOCATED NEAR FORT
BENTON...MOVING NORTHEAST AT 51 MPH. A TORNADO HAS BEEN CONFIRMED
THIS TORNADIC THUNDERSTORM IS HEADED FOR FORT BENTON. IF YOU ARE IN
FORT BENTON...TAKE SHELTER IMMEDIATELY
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4786 11044 4782 11048 4781 11055 4776 11062
4767 11085 4771 11088 4780 11109 4808 11070
TIME...MOT...LOC 0230Z 240DEG 45KT 4783 11065
$$
COHENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:45 PM MDT, 57 minutes earlier.
Area forecast discussion, May 20, 6:45 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 645 PM MDT TUE MAY 20 2008 ...UPDATE TO AVIATION... .DISCUSSION... TONIGHT THROUGH THURSDAY...COLD FRONT EXTENDED FROM NW MONTANA THROUGH SW IDAHO AT 20Z AND WILL CONTINUE MARCHING EAST. IT SHOULD BE NEAR A HAVRE-LEWISTOWN LINE NEAR MIDNIGHT. STILL EXPECTING SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT. ALSO EXPECT A BAND OF SHOWERS AND POSSIBLY THUNDERSTORMS BEHIND THE FRONT DUE TO A WEATHER DISTURBANCE ALOFT. ON WEDNESDAY THERE WILL BE MOIST SOUTHERLY FLOW ALOFT. WEATHER DISTURBANCES ARE EXPECTED TO AFFECT MAINLY THE EASTERN FORECAST ZONES. INHERITED FORECAST WHICH HAD LIKELY OR HIGHER POPS IN THE EAST AND CHANCE POPS OVER THE WESTERN PLAINS AND VALLEYS STILL LOOKS GOOD. THEN AS AN UPPER LOW DEVELOPS OVER THE GREAT BASIN WEDNESDAY NIGHT AND THURSDAY THE FLOW ALOFT WILL TURN TO THE SOUTHEAST AND BRING PRECIPITATION TO WESTERN PORTIONS OF THE FORECAST AREA AS WELL. EXPECT WIDESPREAD RAIN BY THURSDAY. LIFT WILL BE GENERATED BY UPSLOPE FLOW PARTICULARLY OVER THE PLAINS AS WELL AS LIFT OVER A COLDER AIRMASS OVER WESTERN PORTIONS OF THE FORECAST AREA. AS HAS BEEN ADVERTISED EXPECT SNOW LEVELS TO LOWER TO NEAR 6000 FEET BY LATE TONIGHT IN THE WEST AND CONTINUE ABOUT THAT LEVEL THROUGH THURSDAY. BLANK THURSDAY NIGHT THROUGH SUNDAY NIGHT...A VERY WET AND UNSETTLED WEATHER PATTERN LOOKS TO BE SHAPING UP FOR THE HOLIDAY WEEKEND OVER MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA. BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH SATURDAY...THEN THEY DIVERGE A BIT SAT NIGHT THRU SUN...BUT THEY ARE SHOWING SIMILAR RESULTS. THUS EXPECT WET CONDITIONS FRIDAY AND SATURDAY AS AN AN UPPER LEVEL LOW OVER SOUTHERN IDAHO CONTINUES TO ROTATE SHOWERS UP INTO CENTRAL MONTANA. ON SATURDAY NIGHT THE GFS WEAKENS THE STORM SYSTEM A BIT...WHILE THE ECMWF CONTINUES TO MAINTAIN THE UPPER LOWS STRENGTH AND ALSO MOVE THE CENTER OF THE LOW TOWARDS CENTRAL MONTANA. GIVEN THAT CLIMATOLOGY THIS IS THE WETTEST TIME OF THE YEAR...THE ECMWF IS PREFERRED AND A WET/COOL WEEKEND IS POSSIBLE. RIGHT NOW PRECIP CHANCES ARE ONLY IN THE SLIGHT CHANCE/CHANCEY CATEGORY FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...BUT IF THE ECMWF CONTINUES TO LOOK LIKE IT WILL BE THE CORRECT MODEL...THEN POPS COULD BE RAISED SIGNIFICANTLY INTO THE HIGH CHANCE/LIKELY CATEGORY BY TOMORROW FOR THE REMAINDER OF THE WEEKEND. (BASICALLY THE CURRENT FORECAST IS GOING FOR SCATTERED SHOWERS THROUGH THE WEEKEND...BUT A WASHOUT IS POSSIBLE IF THE ECMWF MODEL IS CORRECT.) OTHERWISE...EXPECT GENERALLY CLOUDY CONDITIONS AND WELL BELOW NORMAL TEMPERATURES ACROSS THE REGION FROM FRIDAY THROUGH SUNDAY. BRUSDA MONDAY THROUGH TUESDAY...MODEL DIFFERENCES CONTINUE TO DETRACT FROM FORECAST CONFIDENCE DURING THIS PERIOD. THE GFS AND ECMWF DISAGREE IN POSITIONS AND STRENGTH OF SYSTEMS AFFECTING THE REGION DURING THIS PERIOD...HOWEVER BOTH SOLUTIONS WOULD INDICATE A COOL UNSETTLED PERIOD. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED TO SCATTERED SHOWERS. TEMPERATURES SHOULD BE A LITTLE BELOW SEASONAL AVERAGES. EK && .AVIATION... UPDATED 0045Z. AN UPPER LEVEL TROUGH WAS OVER THE PACIFIC NORTHWEST AT 00Z WITH AN ASSOCIATED SURFACE COLD FRONT OVER WESTERN MONTANA. THIS SYSTEM WILL CONTINUE TO MOVE WEST THROUGH NORTH CENTRAL AND SOUTHWEST MONTANA THIS EVENING. SCATTERED THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT...MAINLY CAUSING STRONG AND VARIABLE WINDS (GUSTING UP TO 60 KT AT TIMES)...BUT SMALL HAIL IS ALSO POSSIBLE WITH LOCAL MVFR CONDITIONS. IN THE WAKE OF THE COLD FRONT...GUSTY WESTERLY WINDS OF 20 TO 30 KT WILL DEVELOP. MID LEVEL MOISTURE WILL ALSO INCREASE ACROSS THE ENTIRE AREA...FOR AREAS OF RAIN AND MOUNTAIN SNOW SHOWERS WITH AREAS OF MVFR CONDITIONS CAUSING MOUNTAIN OBSCURATION. CLOUDS AND SHOWERS WILL DECREASE DURING THE DAY ON WEDNESDAY. COULSTON EXPECT INCREASING CLOUDS AS THE AIRMASS BECOMES UNSTABLE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS PRECEDING THE COLD FRONT WILL REACH WESTERN TERMINALS BY 00Z AND EASTERN TERMINALS BY 04Z WITH THE FRONT CLEARING EASTERN AREAS AROUND 06Z TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS ALONG THE COLD FRONT WITH GUSTY SURFACE WINDS AND SMALL HAIL POSSIBLE. WINDS WILL BE FROM THE SOUTH TO SOUTHEAST THROUGH THIS AFTERNOON AHEAD OF THE FRONT...SHIFTING TO THE WEST BEHIND THE FRONT TONIGHT. SHOWERS WILL CONTINUE TONIGHT BEHIND THE COLD FRONT WITH WIDESPREAD MVFR AND LOCAL IFR CONDITIONS IN SHOWERS OVER MUCH OF CENTRAL AND SW MT. HOENISCH && .HYDROLOGY... FOR WEDNESDAY INTO THE WEEKEND RAINFALL TOTALS OF 1 TO 2 INCHES ARE A GOOD BET OVER MUCH OF THE FORECAST AREA. TOTALS OF 2 TO 3 INCHES ARE POSSIBLE WHILE LOCALLY HIGHER RAINFALL TOTAL ARE NOT OUT OF THE QUESTION. WITH STREAMS AND SOME RIVERS RUNNING HIGH DUE TO RECENT SNOWMELT AND NOW AN EXPECTATION OF SIGNIFICANT RAINFALL..WILL ISSUE A FLOOD WATCH FROM WEDNESDAY NIGHT THROUGH SUNDAY FOR THE ENTIRE FORECAST AREA WITH THE EXCEPTION OF NORTH CENTRAL MONTANA. BLANK && .PRELIMINARY POINT TEMPS/POPS... GTF 45 52 40 48 / 80 50 60 100 CTB 43 53 39 45 / 70 30 80 100 HLN 49 52 45 51 / 80 50 40 80 BZN 44 49 40 50 / 80 80 40 80 WEY 38 42 33 45 / 80 60 60 70 DLN 42 48 36 48 / 70 70 50 70 HVR 49 56 44 53 / 80 70 70 100 LWT 44 50 39 46 / 60 80 80 100 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM WEDNESDAY EVENING THROUGH SUNDAY AFTERNOON FOR MTZ008>010-012>015-044>046-048>055. SMALL STREAM FLOOD ADVISORY THROUGH WEDNESDAY AFTERNOON FOR MTZ008. && SHORT TERM...BLANK LONG TERM...HOENISCH/BRUSDA/EK AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 5:03 PM MDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 503 PM MDT TUE MAY 20 2008 MTZ008>015-044>055-211200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 503 PM MDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR NORTHWESTERN BEAVERHEAD COUNTY THROUGH NOON MDT WEDNESDAY DUE TO RUNOFF FROM MELTING SNOW. RIVERS...STREAMS...AND CREEKS ALONG THE ROCKY MOUNTAIN FRONT SOUTH INTO SOUTHWEST MONTANA MAY ALSO RUN NEAR TO SLIGHTLY ABOVE FLOOD STAGE THROUGH TONIGHT DUE TO SNOW MELT...WHICH MAY CAUSE VERY LOCALIZED LOW LAND FLOODING. OTHERWISE...A COLD FRONT WILL MOVE ACROSS SOUTHWEST AND NORTH CENTRAL MONTANA THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE CONTINENTAL DIVIDE AND SOUTHWEST MONTANA AND MOVE NORTHEAST ACROSS THE AREA TONIGHT. SOME THUNDERSTORMS WILL BE STRONG WITH GUSTY WINDS...AND POSSIBLY SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF RAIN ARE EXPECTED THROUGH THE WEEKEND AND LOCAL FLOODING IS POSSIBLE. THEREFORE...A FLOOD WATCH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH SUNDAY AFTERNOON FOR MOST OF SOUTHWEST AND NORTH CENTRAL MONTANA...EXCEPT FOR HILL AND BLAINE COUNTIES. FLOOD PRONE AREAS WILL CONTINUE TO BE MONITORED THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 20, 6:26 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM NON-TSTM WND GST HELENA 46.60N 112.02W
05/20/2008 M61 MPH LEWIS AND CLARK MT ASOS
WIND GUST TO 61 MPH
0606 PM TSTM WND GST 10 NW WOLF CREEK 47.11N 112.22W
05/20/2008 E60 MPH LEWIS AND CLARK MT TRAINED SPOTTER
WIND GUST TO 60 MPH. VRY LITTLE RAIN BUT PLENTY OF
THUNDER.
&&
WILLIAMSON DCLocal storm report, May 20, 6:43 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST ENNIS 45.35N 111.73W
05/20/2008 M67 MPH MADISON MT TRAINED SPOTTER
WIND GUST TO 67 MPH FM THE SOUTH. NO RAIN
&&
WILLIAMSON DCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 47 min |
| May 20, 8:11 PM MDT | Tornado Warning | TFX | Chouteau | 34 min |
| May 20, 8:40 PM MDT | Tornado Warning | TFX | Chouteau | 35 min |
| May 20, 10:23 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Hill | 49 min |
| May 21, 12:28 PM MDT | Areal Flood Advisory | TFX | Beaverhead | 2 hr |
| May 21, 2:31 PM MDT | River Flood Warning | TFX | Beaverhead, Madison | 18 hr |
| May 21, 2:31 PM MDT | River Flood Warning | TFX | Gallatin | 5 days |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.